Disaster after the plaster. Fentanyl withdrawal symptoms in a curable hospice patient.
SourceEuropean Journal of General Practice, 17, 4, (2011), pp. 229-232
1 december 2011
Article / Letter to editor
Display more detailsDisplay less details
Primary and Community Care
European Journal of General Practice
SubjectNCEBP 7: Effective primary care and public health
Opioids have been used for thousands of years for pain relief. Transdermal fentanyl (TDF) is a synthetic opioid that is prescribed for the treatment of chronic pain. This clinical lesson demonstrates that TDF may be easy to start but sometimes difficult to stop. Like any other opioid there is a substantial risk of physical dependence and subsequent withdrawal symptoms after discontinuation of the drug. Here, we present a case of a hospice patient who developed withdrawal symptoms after a first TDF tapering attempt according to the manufacturer's instructions. A second, more gradual tapering regimen did not result in withdrawal symptoms. The mechanisms and treatment modalities for physical dependence along with a tailor-made tapering strategy that is suitable for general practice are presented in this clinical lesson.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.